Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Blacksburg, VA

February 21, 2014Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 21, 2014, 4:22 AM EST for Smyth County, Tazewell County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2014, 4:22 AM EST (09:22 UTC)
Expired
Feb 21, 2014, 5:00 AM EST
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS51 KRNK 210922
SVRRNK
VAC173-185-211000-
/O.NEW.KRNK.SV.W.0001.140221T0922Z-140221T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA... 
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 AM EST

* AT 421 AM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF 60 MPH. THESE 
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JEWELL RIDGE TO 
  NEAR FLATWOOD...AND WAS MOVING TO THE EAST AT 75 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHLANDS...
  TAZEWELL...
  SALTVILLE...
  CEDAR BLUFF...
  AND ASBERRYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3720 8176 3724 8173 3720 8168 3721 8155
      3723 8150 3705 8140 3703 8146 3701 8144
      3686 8177 3690 8181 3695 8182 3696 8178
      3702 8181 3707 8185 3717 8187
TIME...MOT...LOC 0921Z 269DEG 66KT 3719 8181 3657 8171 
$$

RAB
1 follow-up statement
758 
WWUS51 KRNK 210951
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 AM EST FRI FEB 21 2014

VAC173-185-211000-
/O.EXP.KRNK.SV.W.0001.000000T0000Z-140221T1000Z/
SMYTH VA-TAZEWELL VA-
451 AM EST FRI FEB 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES WILL EXPIRE AT 500 AM EST...
            
THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED 
BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO 
LIFE OR PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER GUSTY WINDS UP TO 40 MPH ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS...MAINLY ACROSS EASTERN TAZEWELL COUNTY.

LAT...LON 3720 8176 3724 8173 3720 8168 3721 8155
      3723 8150 3705 8140 3703 8146 3701 8144
      3686 8177 3690 8181 3695 8182 3696 8178
      3702 8181 3707 8185 3717 8187
TIME...MOT...LOC 0950Z 269DEG 66KT 3719 8181 3657 8171 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 4:13 AM EST, 9 minutes earlier.

Area forecast discussion, Feb 21, 4:13 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 AM EST FRI FEB 21 2014

.SYNOPSIS...
A STRONG COLD FRONT WAS MOVING INTO EXTREME SOUTHWEST VIRGINIA
THIS MORNING...WILL MOVE RAPIDLY TOWARD THE COAST BY EVENING
ACCOMPANIED BY SHOWERS AND A FEW THUNDERSTORMS WITH GUSTY WINDS.
HIGH PRESSURE WILL GRADUALLY BUILD INTO THE REGION FROM THE
NORTHWEST FOR THE WEEKEND WITH SEASONABLY COOL TEMPERATURES AND
MOSTLY SUNNY SKIES. A CANADIAN FRONT WILL SINK SOUTHWARD TOWARD
THE REGION BY SUNDAY AND MONDAY...FOLLOWED BY A RETURN TO MUCH
COLDER TEMPERATURES NEXT WEEK...ALONG WITH AN INCREASING THREAT
FOR UPSLOPE SNOW SHOWERS IN THE MOUNTAINS EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 AM EST FRIDAY...

STRONG COLD FRONT ENTERING FAR WESTERN VA EARLY THIS
MORNING WITH AS EXPECTED A NARROW LINE OF STRONGER CONVECTION.
MEANWHILE...COOLER/STABLE AIR MASS HOLDS ACROSS THE EASTERN
AREAS...BUT HAS SHOWN SOME SIGNIFICANT EROSION INTO THE NEW RIVER
VALLEY AND POINTS WESTWARD OVER THE LAST FEW HOURS. TEMPERATURE AT
BCB ROSE FROM THE MID 30S AROUND MIDNIGHT TO ALMOST 60 DEGREES AT
4 AM...WITH FAR SW VA IN THE MID TO UPPER 60S. THIS WILL CREATE AN
INCREASINGLY FAVORABLE ENVIRONMENT FOR A BOWING LINE
SEGMENT...CURRENTLY MOVING INTO WESTERN RUSSELL AND WASHINGTON
COUNTIES TO SURVIVE AT LEAST TOWARD THE I-77 CORRIDOR. SPC
MONITORING CONVECTIVE TRENDS OF LINE OF -SHRA FAR SW VA FOR A
POSSIBLE SVR WW INTO WESTERN VA...BUT GIVEN DIMINISHING TRENDS AS
OF NOW...THIS DOES NOT APPEAR LIKELY. A SECONDARY LINE APPROACHING
EASTERN WV HAS ALL BUT COMPLETELY DISSIPATED AS IT HIT THE
MOUNTAINS...SO NO CONCERNS THERE. BEHIND THESE CONVECTIVE
LINES...A LARGER AREA OF WIDESPREAD LIGHT TO MODERATE RAIN WAS
NOTED ACROSS EASTERN KY/EASTERN TN. LITTLE TO NO LIGHTNING
OBSERVED IN THE ACTIVITY NORTH OF THE KY/TN BORDER.
OVERALL...ACTIVITY APPEARS TO BE CONFORMING TO MODEL
FORECASTS...MEANING THAT IT WILL REACH OUR WESTERN BORDER IN THE
NEXT 1-2 HOURS...MOVE INTO THE GREENBRIER/NEW RIVER VALLEY AREA
IN THE 11Z-12Z TIME FRAME...THEN TOWARD THE PIEDMONT AROUND
14Z-15Z. BIG QUESTION AT THAT POINT WILL BE DEGREE OF
INTENSIFICATION OF ACTIVITY WHERE SPC HAS AREA OUTLOOKED FOR
SLIGHT RISK. IT WILL CLEARLY BE A RACE OF TIME BETWEEN THE
FRONT AND HEATING...A NARROW WINDOW OF 2-4 HOURS AT BEST...ENDING
BY 18Z IN THE FAR EASTERN AREAS. THREAT FOR SEVERE CONTINUES TO
APPEAR VERY LIMITED AT THIS POINT.

WITH RESPECT TO QPF...DISCUSSION IS IN HYDRO SECTION BELOW.

TEMPERATURES TODAY WILL BE QUITE TRICKY. MODELS INDICATE A NON-
DIURNAL TREND...BUT DOWNSLOPE WEST WINDS AND NEAR FULL INSOLATION
BY AFTERNOON SHOULD COUNTER MID/LOW-LEVEL CAA. UPSLOPE CLOUDS
SHOULD BE LIMITED IN THE MOUNTAINS AND THE AIR MASS BEHIND THE
COLD FRONT IS LARGELY OF PACIFIC ORIGIN. EXPECT TEMPERATURES TO
TREND DOWNWARD DURING THE DAY...BUT NOT SHARPLY AND PIEDMONT AREAS
WILL LIKELY END UP BEING WARMER THAN THU WHEN IN A WEDGE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 330 AM EST FRIDAY...

THE UPPER LEVEL PATTERN WILL GRADUALLY TRANSITION FROM GENERAL
SOUTHWESTERLY FLOW ON SATURDAY...TO MORE OF A WEST TO EAST FLOW BY
MONDAY NIGHT. IN A NUTSHELL...THIS PATTERN WILL KEEP THE COLDER AIR
WELL NORTH OF OUR AREA.

HIGH PRESSURE WILL PASS ACROSS THE SOUTHERN HALF OF THE REGION ON
SATURDAY...RESULTING IN LIGHT SOUTHWESTERLY WINDS FOR OUR AREA AS
THE HIGH SHIFTS TOWARD THE COAST. ABUNDANT SUNSHINE WILL HELP MAKE
FOR ANOTHER MILD DAY TO MELT RESIDUAL SNOW COVER...WITH HIGHS
RANGING FROM THE MID 50S ACROSS THE MOUNTAINS...TO THE LOW/MID 60S
EAST OF THE BLUE RIDGE. INCREASING CLOUD COVER LATE IN THE EVENING
WILL HELP LIMIT OVERNIGHT COOLING...WITH THE SOUTHWESTERLY WINDS
HELPING TO KEEP THE RIDGE TOPS WARMER THAN THE MOUNTAIN VALLEYS AND
THE PIEDMONT.

SUNDAY WILL BE A NEAR REPEAT OF SATURDAY...BUT WITH MORE CLOUD
COVER...AS WARMER AIR POOLS AHEAD OF OUR NEXT COLD FRONT. EXPECT
UPPER 50S WEST TO THE UPPER 60S EAST FOR HIGHS. THE COLD FRONT...A
CLIPPER APPROACHING FROM THE NORTHWEST...WILL ENTER OUR AREA AROUND
SUNSET...AND EXIT TO THE EAST AFTER MIDNIGHT MONDAY MORNING. GUSTY
NORTHWEST WINDS BEHIND THE FRONT WILL SUPPORT UPSLOPE SNOW SHOWERS
THROUGH THE NIGHT...MAINLY AFFECTING OUR WEST FACING RIDGES...TO THE
GREATEST EXTENT IN SOUTHEAST WEST VIRGINIA WHERE AN INCH OR TWO OF
SNOW IS EXPECTED. SLOPES ACROSS THE MOUNTAIN EMPIRE INTO NORTHERN
NORTH CAROLINA CAN EXPECT LESS THAN AN INCH.

SNOW SHOWERS WILL TAPER OFF AND WIND SPEEDS WILL DIMINISH LATE
MONDAY MORNING AS CANADIAN HIGH PRESSURE BEGINS TO SETTLE ACROSS THE
AREA. DESPITE THE DECREASING CLOUD COVER...THE COOLER AIRMASS WILL
LIMIT AFTERNOON HIGHS MAINLY TO THE 40S WEST...AND THE LOW/MID 50S
EAST.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 230 PM EST THURSDAY...

DURING THIS PORTION OF THE FORECAST...THE OVERALL SYNOPTIC PATTERN
ACROSS THE U.S. WILL REFLECT STRONG RIDGING ALONG AND JUST OFF THE
COAST OF CALIFORNIA...AND AN AMPLIFYING TROUGH OVER MOST OF THE
CENTRAL AND EASTERN PART OF THE COUNTRY. THIS ORIENTATION WILL PLACE
OUR PART OF THE COUNTRY IN A PROLONGED NORTHWEST FLOW PATTERN WITH
SHORTWAVE RIPPLES WITHIN THE GREATER TROUGH PATTERN MOVING NEAR OR
OVER THE REGION.

EACH OF THESE RIPPLES WILL HAVE THE POTENTIAL FOR BRINGING SOME
LIGHT PRECIPITATION TO MAINLY WESTERN AND NORTHERN PARTS OF THE
AREA. WITH THE GULF OF MEXICO CUT OFF FROM MOISTURE FLOW...EACH
SHORTWAVE TROUGH WILL HAVE TO BRING ITS OWN MOISTURE WITH IT TO
GENERATE ANY PRECIPITATION. ANY MOISTURE ADVECTED EAST OF THE CREST
OF THE BLUE RIDGE WILL MOSTLY BE SUPPRESSED BY SUBSIDENCE WITH IN
THE NORTHWEST DOWNSLOPE FLOW.

ONE OF THESE SHORTWAVES IS PROGGED TO PROGRESS NEAR THE AREA MONDAY
NIGHT INTO TUESDAY MORNING. A SECOND IS EXPECTED TUESDAY NIGHT.

WHILE WE EXPECT A GENERAL TREND TOWARD COLDER TEMPERATURES DURING
THIS TIME PERIOD...GUIDANCE IS NOT AS AGGRESSIVE WITH THE PUSH SOUTH
OF THE VERY COLD AIR AS COMPARED TO GUIDANCE FROM THIS TIME
YESTERDAY. THE EXTENT OF THE COOL DOWN THROUGH FRIDAY WILL BE
LESSENED COMPARED TO THE PRIOR FORECAST.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
AS OF 100 AM EST FRIDAY...

THROUGH THE REMAINDER OF THE NIGHT...CEILINGS WILL GRADUALLY
LOWER AS A COLD FRONT AND ASSOCIATED LINE OF CONVECTION NEARS THE
AREA. MOISTURE POOLING AHEAD OF THE FRONT WILL RESULT IN A PERIOD
OF MVFR/IFR CEILINGS DEVELOPING AROUND 10Z...AND LINGERING THROUGH
SHORTLY AFTER FROPA DURING LATE MORNING EARLY AFTERNOON. BEST
POTENTIAL FOR GUSTY WINDS WITHIN THE LINE OF CONVECTION WILL BE AT
BLF...WHILE THE HIGH PRESSURE WEDGE HUGGING THE SURFACE WILL HELP
TAKE THE EDGE OFF THE STRONGER GUSTS FOR THE OTHER TAF SITES...
WHICH MAY RESULT IN STRONG WIND SHEAR CONDITIONS FOR A FEW HOURS.

THE LINE OF CONVECTION IS EXPECTED TO MOVE QUICKLY ACROSS THE
AREA...EXITING TO THE EAST BY EARLY AFTERNOON. WEST WINDS GUSTING
25 TO 30 KTS ARE EXPECTED BEHIND THE COLD FRONT AS HIGH PRESSURE
BUILDS INTO THE AREA. THESE STRONGER GUSTS WILL DIMINISH DURING
EARLY EVENING AS THE HIGH SETTLES ACROSS THE AREA. THE DOWNSLOPE
FLOW WILL ALLOW CLOUD COVER TO DIMINISH...RESULTING IN VFR
CONDITIONS FROM EARLY AFTERNOON THROUGH THE REMAINDER OF THE TAF
PERIOD.

MAINLY VFR CONDITIONS SHOULD PERSIST THROUGH THE WEEKEND. THERE
IS A SLIGHT CHANCE FOR SHOWERS SUNDAY NIGHT. MONDAY AND TUESDAY
CONTINUE IN A W/NW FLOW. SOME RIPPLES OF ENERGY WILL HAVE THE
POTENTIAL TO BRING SOME LIGHT UPSLOPE PRECIPITATION...HOWEVER VFR
CONDITIONS SHOULD PERSIST MONDAY AND TUESDAY.

&&

.HYDROLOGY...
AS OF 415 AM EST FRIDAY...

QPF STILL EXPECTED TO BE MOSTLY LESS THAN 1/2 INCH...WITH THE
GREATEST AMOUNTS IN THE WESTERN AREAS. THIS IS OF COURSE WHERE THE
MOST SNOW COVER REMAINS AS WELL. BUT GIVEN THAT OVERALL SNOW COVER
IS PRETTY MUCH DOWN TO 4-5 INCHES OR LESS IN OUR WESTERN COUNTIES
AND THE MAJORITY HAS ALREADY MELTED AND RUNOFF INTO AREA CREEKS
AND STREAMS...UNLESS QPF EXCEEDS 1/2 INCH...WE SHOULD BE OK
WITHOUT AN FFA...BUT LOCALIZED FLWS FOR SMALL STREAM/CREEK
FLOODING CANNOT BE RULED OUT...ESPECIALLY IN OUR SE WV COUNTIES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...NF
LONG TERM...DS
AVIATION...NF
HYDROLOGY...RAB
Hazardous weather outlook, Feb 20, 3:48 PM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EST THU FEB 20 2014

NCZ001-002-018-VAZ007-009>020-WVZ042>045-212100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
348 PM EST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SHOWERS...WITH ISOLATED THUNDERSTORMS...WILL MOVE INTO
THE REGION LATE TONIGHT TOWARD DAYBREAK FRIDAY. STRONG...GUSTY
WINDS MAY ACCOMPANY SOME OF THESE SHOWERS. HOWEVER...WIDESPREAD
HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

CONTINUING RAPID SNOW MELT COMBINED WITH RAINFALL OF 1/2 TO 3/4
INCH LATE TONIGHT AND EARLY FRIDAY WILL RESULT IN RISES ON MANY
CREEKS...STREAMS...AND RIVERS TO NEAR BANKFUL. HOWEVER...SIGNIFICANT
RIVER FLOODING IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER THROUGH THE
PERIOD IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-212100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
348 PM EST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LINE OF SHOWERS...WITH ISOLATED THUNDERSTORMS...WILL MOVE INTO
THE REGION FRIDAY MORNING...THEN MOVE EAST THROUGH THE PIEDMONT
FRIDAY AFTERNOON. STRONG...GUSTY WINDS MAY ACCOMPANY SOME OF
THESE SHOWERS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED AT THIS TIME.

THE LOWER PORTIONS OF THE JAMES...ROANOKE...AND DAN RIVER BASINS
WILL LIKELY BE NEAR ACTION STAGE THROUGH THE WEEKEND AT SEVERAL
LOCATIONS AS A RESULT OF COMBINED RECENT SNOW MELT AND RAINFALL.
SIGNIFICANT RIVER FLOODING IS NOT ANTICIPATED AT THIS TIME.

FOR THE REMAINDER OF THE PERIOD...HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 21, 4:06 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EST FRI FEB 21 2014

VAZ007-009-211000-
SMYTH VA-TAZEWELL VA-
406 AM EST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 AM EST

* AT 405 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF HEAVY RAIN SHOWERS WITH ISOLATED EMBEDDED
  THUNDERSTORMS EXTENDING ALONG A LINE FROM NEAR LEBANON TO NEAR
  ABINGDON...MOVING TO THE NORTHEAST AT 45 MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. BRIEF
  HEAVY RAIN CAN ALSO BE EXPECTED WHICH WILL CAUSE PONDING OF WATER
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  BLUEFIELD...
  BURKES GARDEN...
  TAZEWELL...
  AND RICHLANDS.

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
      3726 8150 3727 8142 3734 8136 3724 8123
      3721 8129 3717 8127 3715 8133 3710 8127
      3703 8146 3688 8132 3675 8142 3666 8163
      3680 8170 3693 8183 3696 8178 3715 8190
TIME...MOT...LOC 0900Z 241DEG 38KT 3695 8202 3673 8205 3671 8207 3647
8220

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:06 AM ESTSpecial Weather StatementRNKSmyth, Tazewell54 min
Feb 21, 6:17 AM ESTSpecial Weather StatementRNKAlleghany, Bath, City of Covington58 min
Feb 21, 8:31 AM ESTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Lexington74 min
Feb 21, 8:45 AM ESTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville60 min
Feb 21, 8:55 AM ESTAreal Flood AdvisoryRNKAmherst, Bath, Bedford, Botetourt, Floyd, Franklin and 7 more3 hr
Feb 21, 9:08 AM ESTSpecial Weather StatementRNKPittsylvania37 min
Feb 21, 9:23 AM ESTSpecial Weather StatementRNKAmherst, City of Lynchburg37 min
Feb 21, 9:33 AM ESTSpecial Weather StatementRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville57 min
Feb 21, 9:53 AM ESTSpecial Weather StatementRNKAppomattox, Buckingham37 min
Feb 21, 10:58 AM ESTWind AdvisoryRNKAlleghany, Bath, Botetourt, Carroll, Craig, Floyd and 14 more6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.